Tennessee, 2008

Damaging Wind in Tennessee, April 25, 2008

April 25, 2008 · NWS MEG · 1 event in 1 county or zone

A cold front moved into Northern portions of the Midsouth during the late evening hours of April 25, 2008. The front continued to sink south during the early morning hours of April 26, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into Northern portions of the Midsouth during the late evening hours of April 25, 2008. The front continued to sink south during the early morning hours of April 26, 2008. Numerous showers and thunderstorms developed along and ahead of the front. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 25, 7:55 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 25, 7:55 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
855 PM CDT FRI APR 25 2008

.DISCUSSION...

COLD FRONT EXTENDS FROM NEAR CHICAGO THROUGH SOUTHEAST MISSOURI
INTO NORTHEAST TEXAS. A LINE OF THUNDERSTORMS HAS FORMED JUST
AHEAD OF THE FRONT AND IS MOVING INTO THE FORECAST AREA. SOME
LARGE HAIL WILL BE POSSIBLE WITH SOME OF THE STORMS BUT THE
ACTIVITY SHOULD WEAKEN SOME AS THE STORMS MOVE EAST. WILL SEND AN
UPDATE AROUND 10 PM TO REMOVE EVENING WORDING BUT NO MAJOR CHANGES
ARE PLANNED UNLESS THE LINE OF STORMS SLOWS DOWN.

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT FRI APR 25 2008/

DISCUSSION...

A LEAD SOUTHERN STREAM UPPER LEVEL SHORTWAVE NOW MOVING ACROSS THE
LOWER MISSISSIPPI AND TENNESSEE VALLEYS HAS INITIATED CONVECTIVE
DEVELOPMENT THIS AFTERNOON ACROSS WESTERN PORTIONS OF THE MID
SOUTH. THESE STORMS CONTINUE TO DEVELOP WITHIN A DESTABLIZING
AIRMASS AS SBCAPES ARE EXCEEDING 1000J/KG IN THIS REGION. A LAYER
OF WARMER MID LEVEL TEMPERATURES CONTINUE TO BE THE PRIMARY
LIMITING FACTOR TO STORM INTENSITY. THERMODYNAMIC INSTABILITY WILL
CONTINUE TO INCREASE WITH STRONG HEATING THIS AFTERNOON AND THIS
MAY TEND TO ERODE THE CAPPING INVERSION FURTHER ALLOWING FOR A FEW
STORMS THIS AFTERNOON TO APPROACH SEVERE LIMITS. THESE STORMS MAY
PRODUCE MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS. THIS
AFTERNOONS CONVECTIVE ACTIVITY SHOULD REMAIN MORE PULSE IN NATURE
AS BETTER DEEP LAYER SHEAR REMAINS BACK TO THE NORTHWEST.

A MORE ORGANIZED THUNDERSTORM THREAT WILL COME LATER THIS EVENING
AS A SECONDARY NORTHERN STREAM UPPER SHORTWAVE EJECTS NORTHEAST
ACROSS THE MID MISSISSIPPI VALLEY THIS EVENING. EXPECT A COLD
FRONT OVER NORTHWEST ARKANSAS AS OF 20Z TO CONTINUE MOVING EAST
THIS EVENING AND OVERNIGHT. EXPECT A BROKEN LINE OF STORMS TO MOVE
INTO WESTERN PORTIONS OF THE FORECAST AREA AFTER 8PM THIS EVENING
AND THEN ACROSS THE MISSISSIPPI RIVER BEFORE MIDNIGHT. DEEP LAYER
SHEAR WILL INCREASE (30-40KTS) ALONG THE FRONT AND ALONG THE
SOUTHERN PERIPHERY OF A MID LEVEL JET STREAK MOVING THROUGH THE
MID MISSISSIPPI VALLEY. INSTABILITY WILL BEGIN TO DECREASE AFTER
SUNSET...BUT SHOULD BE SUFFICIENT TO SUSTAIN A FEW STRONG TO
SEVERE STORMS NEAR AND WEST OF THE MISSISSIPPI RIVER BEFORE
MIDNIGHT. SBCAPES WILL STILL RANGE FROM 500-1000J/KG WITH LI/S
AROUND -2C. PLAN TO MAINTAIN THE SLIGHT RISK IN SAME AREAS AS
ALREADY HIGHLIGHTED. NOT EXPECTING A WIDESPREAD SEVERE WEATHER
EVENT...BUT A FEW STORMS COULD BECOME SEVERE.

AS THE LINE CONTINUES INTO AREAS EAST OF THE MISSISSIPPI
RIVER...INSTABILITY VALUES SHOULD BE TOO MEAGER TO SUPPORT
CONTINUED SEVERE WEATHER AS THE BEST MID LEVEL COOLING AND UPPER
LEVEL DYNAMICS LIFT OUT TO THE NORTHEAST. EXPECT THE LINE TO
CONTINUE TO WEAKEN WITH EASTWARD EXTENT.

THE FRONT SHOULD DROP SOUTH INTO CENTRAL MISSISSIPPI ON SATURDAY
BEFORE STALLING AS THE FRONT BECOMES COMPLETELY DETATCHED FROM THE
UPPER SUPPORT. A STRONGER NORTHERN STREAM SHORTWAVE WILL DIVE
SOUTHEAST TOWARDS THE MID SOUTH BY SUNDAY MORNING. SOUTHWEST FLOW
ALOFT AHEAD OF THIS FEATURE WILL FORCE THE STALLED FRONT BACK TO
THE NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. A SURFACE LOW
PRESSURE SHOULD DEVELOP AND MOVE NORTHEAST ACROSS THE AREA ON
SUNDAY. THERE STILL REMAINS UNCERTAINTY CONCERNING THE NORTHWARD EXTENT
AND QUALITY OF A DEVELOPING WARM SECTOR OVER PORTIONS OF NORTHEAST
MISSISSIPPI ON SUNDAY. IF A CONVECTIVELY UNDISTURBED WARM SECTOR
CAN DEVELOP OVER NORTHEAST MISSISSIPPI SUNDAY AFTERNOON...THEN
SOME SEVERE WEATHER MAY BE POSSIBLE. THERE STILL REMAINS ENOUGH
UNCERTAINTY TO KEEP SEVERE STORM WORDING OUT OF THE HWO AT THIS
TIME. A GREATER THREAT OVER THE AREA WILL BE HEAVY RAINFALL. A
GENERAL 1-2 INCH RAINFALL...WITH ISOLATED HIGHER AMOUNTS WILL BE
POSSIBLE OVER MUCH OF THE REGION ON SUNDAY AND THIS MAY RESULT IN
ADDITIONAL FLASH FLOODING AND RIVER FLOODING. LATER SHIFTS WILL
CONTINUE TO MONITOR THIS POTENTIAL.

THIS SYSTEM WILL MOVE EAST LEAVING A LARGE SCALE UPPER TROUGH OVER
THE EASTERN U.S. FOR THE BEGINNING OF NEXT WEEK. EXPECT
TEMPERATURES TO BE SEVERAL DEGREES BELOW AVERAGE. UPPER LEVEL
RIDGING WILL BUILD BY MID WEEK WITH CONTINUED DRY AND WARMER
WEATHER. THE AIRMASS WILL DESTABLIZE AHEAD OF THE NEXT APPROACHING
STORM SYSTEM BY THE END OF NEXT WEEK WHICH WILL LEAD TO INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD RETURN
TO ABOVE AVERAGE LEVELS FOR THE END OF THE EXTENDED FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  57  73  55  65 /  90  10  30  80
MKL  56  71  49  66 /  90  10  20  80
JBR  52  71  48  62 /  90  10  30  80
TUP  62  74  55  71 /  90  30  30  80

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 25, 10:59 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1159 AM CDT FRI APR 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261900-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1159 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
DELTA OF EASTERN AND NORTHEASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...FAR WEST TENNESSEE...AND NORTHWEST MISSISSIPPI. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BE NEEDED TONIGHT OVER THE SLIGHT RISK AREA.

JLH

In the hours before

Special weather statement, Apr 25, 10:14 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1114 PM CDT FRI APR 25 2008

ARZ049-058-260445-
PHILLIPS AR-LEE AR-
1114 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LEE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF AUBREY AT 1114 PM CDT...
MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING THE CITIES OF
MARIANNA AND MARVELL...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 25, 10:16 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 PM CDT FRI APR 25 2008

ARZ036-048-TNZ088-260500-
ST. FRANCIS AR-CRITTENDEN AR-SHELBY TN-
1116 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF NEW HOME AT 1116 PM CDT...
MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...SHELBY AND ST. FRANCIS COUNTIES...INCLUDING
THE CITIES OF HUGHES...MARION AND WEST MEMPHIS...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
MIDNIGHT CDT.
Local storm report, Apr 25, 10:33 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             2 NE POCAHONTAS         36.28N 90.94W
04/25/2008  E1.75 INCH       RANDOLPH           AR   LAW ENFORCEMENT

0900 PM     HAIL             COLLEGE CITY            36.13N 90.94W
04/25/2008  E0.88 INCH       LAWRENCE           AR   TRAINED SPOTTER

0905 PM     TSTM WND DMG     CORNING                 36.41N 90.59W
04/25/2008                   CLAY               AR   BROADCAST MEDIA

            TREES DOWN ON SECOND STREET IN CORNING

0947 PM     HAIL             3 SW PIGGOTT            36.35N 90.24W
04/25/2008  E0.88 INCH       CLAY               AR   TRAINED SPOTTER

0958 PM     HAIL             JONESBORO               35.82N 90.69W
04/25/2008  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            REPORT FROM HILLTOP AREA OF JONESBORO

1025 PM     HAIL             MANILA                  35.88N 90.16W
04/25/2008  E0.88 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

1114 PM     HAIL             1 E SIMSBORO            35.02N 90.37W
04/25/2008  E0.88 INCH       CRITTENDEN         AR   AMATEUR RADIO

&&

ARS
Special weather statement, Apr 25, 10:41 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1141 PM CDT FRI APR 25 2008

MSZ010>012-260515-
PANOLA MS-COAHOMA MS-QUITMAN MS-
1141 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  WEST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF KINGS AT 1141 PM CDT...
MOVING EAST AT 43 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN COAHOMA...PANOLA AND QUITMAN COUNTIES...INCLUDING THE CITY
OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 1215 AM CDT.
Local storm report, Apr 25, 10:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             2 NE POCAHONTAS         36.28N 90.94W
04/25/2008  E1.75 INCH       RANDOLPH           AR   LAW ENFORCEMENT

0900 PM     HAIL             COLLEGE CITY            36.13N 90.94W
04/25/2008  E0.88 INCH       LAWRENCE           AR   TRAINED SPOTTER

0905 PM     TSTM WND DMG     CORNING                 36.41N 90.59W
04/25/2008                   CLAY               AR   BROADCAST MEDIA

            TREES DOWN ON SECOND STREET IN CORNING

0947 PM     HAIL             3 SW PIGGOTT            36.35N 90.24W
04/25/2008  E0.88 INCH       CLAY               AR   TRAINED SPOTTER

0947 PM     HAIL             PIGGOTT                 36.38N 90.20W
04/25/2008  E0.75 INCH       CLAY               AR   LAW ENFORCEMENT

0958 PM     HAIL             JONESBORO               35.82N 90.69W
04/25/2008  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            REPORT FROM HILLTOP AREA OF JONESBORO

1025 PM     HAIL             MANILA                  35.88N 90.16W
04/25/2008  E0.88 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

1114 PM     HAIL             1 E SIMSBORO            35.02N 90.37W
04/25/2008  E0.88 INCH       CRITTENDEN         AR   AMATEUR RADIO

&&

ARS
Special weather statement, Apr 25, 10:52 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 PM CDT FRI APR 25 2008

MSZ001-002-260530-
DE SOTO MS-MARSHALL MS-
1152 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EAST CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF LEWISBURG AT 1152 PM
CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO AND MARSHALL COUNTIES...INCLUDING THE CITY OF HOLLY
SPRINGS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 1230 AM CDT.

The radar

The Memphis radar (KNQA), 14 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
April 25, 10:54 PM CST to 10:59 PM CST
Where
Shelby County, 1.86 mi NW of Bartlett to 1.85 mi NE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.218, -89.904

Straight line winds blew trees down on Milnor Drive in Raleigh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98154.